Texas, 2019

Tornadoes in Texas, May 26, 2019

May 26, 2019 · NWS LUB · 4 events in 4 counties and zones

Another consecutive active weather day occurred in West Texas on the evening of the 26th. An upper level low pressure system continued to remain nearly stationary in central California while a short wave trough moved over West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Another consecutive active weather day occurred in West Texas on the evening of the 26th. An upper level low pressure system continued to remain nearly stationary in central California while a short wave trough moved over West Texas. Extensive high level cloud cover inhibited convection during the afternoon and early evening despite ample instability and moisture. Supercell thunderstorms initially developed in eastern New Mexico early in the evening when this high level cloud cover has dissipated. This thunderstorm activity then crossed into the extreme southwestern Texas Panhandle after 2000 CST. Two supercells ultimately produced a total of three tornadoes.

The first tornado developed in Bailey County moving north-northeast and then north-northwest into Parmer County near Lariat (Parmer County). This tornado overturned a center pivot irrigation system in Bailey County indicating an EF0 rating. The next two tornadoes came from one supercell that had a history of producing long track tornadoes in Roosevelt County in eastern New Mexico. The first tornado in Texas began in Lamb County near the intersection of US Highway 70 and Farm to Market Road 303. EF0 damage was initially produced by this tornado at the starting location. The tornado then moved to the northeast producing EF2 damage indicated by a snapped electrical transmission pole. This first tornado then dissipated around four miles north of Earth (Lamb County). A second tornado formed in Castro County near the intersection of Farm to Market Road 145 and US Highway 385. EF0 damage was discovered northeast of this location with a couple of center pivot irrigation systems flipped over. The tornado continued to the northeast crossing Farm to Market Road 194 and dissipating shortly thereafter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 26, 5:49 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, May 26, 5:49 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
649 PM CDT Sun May 26 2019

.AVIATION...
Main concern is on convection, currently over eastern NM, that is
propagating northeastward. If it maintains its current speed and
track (and keeps redeveloping on the southern flank) it could
impact both KLBB and KPVW in the 02Z-04Z window and KCDS a couple
hours later. Some of these storms could even be on the
strong/severe side. Outside of the convection, MVFR to low VFR
ceilings will occasionally visit the terminals through the
evening, with a period of MVFR to IFR more likely early Monday.
However, unlike the past several days, these low clouds should
scattered/lift much earlier in the day, particularly at KPVW and
KLBB as breezy and drier southwesterly winds overspread the
Caprock.

&&

.PREV DISCUSSION... /issued 304 PM CDT Sun May 26 2019/

DISCUSSION...
Although most low stratus has cleared out of eastern New Mexico
into the western South Plains, cirrus has kept us from heating up
and therefore a stout cap remains overhead. If the cirrus can
clear out within the next few hours or so, the cap has a chance to
break by early evening and develop some isolated convection near
the Texas/New Mexico state line and spread east. Everything from
earlier's discussion still holds in regards to the severe chances
if convection can initiate.

An upper level low will drop into the four corners region on
Monday evening pushing the dryline to the edge of the caprock or
so. Drier surface air will filter in on the caprock behind the
dryline. Models are fairly bearish with convective chances for
Monday afternoon. However, this is likely due to an increase in
capping which may very well prevent any convection from forming
east of the dryline. An upper level jet will be displaced far
enough to our west that it will have little to no impact on lift
locally. We may begin to see some lift spread over early Tuesday
morning which could eventually garner some early morning
convection. A Pacific front/dryline will sweep through during the
day on Tuesday ridding us of low level moisture and precipitation
chances for at least one day. A cold front will attempt to move
through on Wednesday but there are some model discrepancies in
regards to how far south this front will advance. At the same
time, a short wave will move out of northern Mexico into West
Texas. This short wave will bring a considerable amount of lift
overhead on Wednesday. Precipitation chances will depend on how
far south the front will advance. It will most likely move south
of the Rolling Plains leaving the area with elevated storms on
Wednesday. Precipitation chances are somewhat nebulous for this
weekend but some semblance of southwest flow aloft will keep
thunderstorms in the forecast.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 1 AM CDT Monday for TXZ022>026-028>036.

&&

23
Hazardous weather outlook, May 26, 10:19 AM CST, 9 hours 52 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
1119 AM CDT Sun May 26 2019

TXZ021>044-270430-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1119 AM CDT Sun May 26 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms are expected to develop across
the western South Plains and extreme southwestern Panhandle this
afternoon. These storms will spread east and northeast during the
late afternoon into tonight. Storms will quickly become severe
and will produce hail to the size of tennis balls, wind gusts to
70 mph, and isolated tornadoes. There is also a threat for heavy
rainfall and flooding. A Flood Watch is in effect until 1 AM
Monday generally along and north of a Morton to Crosbyton to
Paducah line.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm development will be possible again late Monday into
Monday evening, mainly across the eastern South Plains and the
Rolling Plains. There is a marginal risk that storms that form
will become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed across the western South
Plains this afternoon spreading eastward through the evening.

In the hours before

Special weather statement, May 26, 7:32 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Lubbock TX
832 PM CDT Sun May 26 2019

TXZ021-270200-
Parmer TX-
832 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR PARMER AND WESTERN CASTRO
COUNTIES UNTIL 900 PM CDT...

At 832 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bovina, or 15 miles southwest of Friona, moving northeast at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Friona, Bovina, Black and Rhea.

A Tornado Watch remains in effect until 200 AM CDT for the Panhandle
of Texas.

LAT...LON 3475 10253 3454 10252 3440 10259 3440 10296
      3443 10305 3475 10304
TIME...MOT...LOC 0132Z 230DEG 40KT 3453 10295

23
Special weather statement, May 26, 7:54 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Lubbock TX
854 PM CDT Sun May 26 2019

TXZ022-270215-
Castro TX-
854 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASTRO COUNTY UNTIL
915 PM CDT...

At 854 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Easter, or 12 miles southeast of Hereford, moving
northeast at 55 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Castro
County.

A Tornado Watch remains in effect until 200 AM CDT for the Panhandle
of Texas.

LAT...LON 3472 10200 3459 10222 3472 10236 3475 10233
      3475 10200
TIME...MOT...LOC 0154Z 227DEG 47KT 3471 10223

23

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 tornado. Local standard time, as filed.

Tornado, Bailey

When
May 26, 8:11 PM CST to 8:19 PM CST
Where
Bailey County, 7.35 mi W of Progress to 6.63 mi WNW of Progress
Rating
EF0
Path length
3.2 mi
Path width
50 yd
Continued into
Parmer, Tx (LUB)
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
34.269, -102.948

Law enforcement initially reported a tornado near the town of Lariat. Broadcast media relayed a picture of a funnel cloud near the same time and location of the previous report. A NWS storm survey revealed that this tornado began in northern Bailey County along County Road 54 between Farm to Market Road 3125 and County Road 1038. This tornado went to the north-northeast to overturn a center pivot irrigation system before crossing into Parmer County and turning to the north-northwest.

Tornado, Parmer

When
May 26, 8:19 PM CST to 8:25 PM CST
Where
Parmer County, 1.31 mi SSW of Lariat to 1.48 mi WNW of Lariat
Rating
EF0
Path length
1.76 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
34.313, -102.929

Law enforcement initially reported a tornado near the town of Lariat. Broadcast media relayed a picture of a funnel cloud near the same time and location of the previous report. An NWS storm survey revealed that this tornado began in northern Bailey County along County Road 54 between Farm to Market Road 3125 and County Road 1038. This tornado went to the north-northeast to overturn a center pivot irrigation system before crossing into Parmer County and turning to the north-northwest.

Tornado, Lamb

When
May 26, 8:56 PM CST to 9:12 PM CST
Where
Lamb County, 7.02 mi W of Earth to 5.03 mi N of Earth
Rating
EF2
Path length
8.03 mi
Path width
100 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
34.230, -102.523

A NWS storm survey revealed tornado damage in several locations in Lamb County. The first noted damage was just south of the intersection of US Highway 70 and Farm to Market Road 303. At this location, EF0 damage was observed with two center pivot irrigation systems tipped over. Also, large tree branches of diameter one to three inches were broken. The most significant damage was discovered just north of the intersection of US Highway 70 and County Road 99. An electrical transmission line was snapped at the base which indicates EF2 damage.

Tornado, Castro

When
May 26, 9:26 PM CST to 9:52 PM CST
Where
Castro County, 2.57 mi NNW of Sunnyside to 5.18 mi S of Nazareth
Rating
EF0
Path length
12.83 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
34.386, -102.311

A NWS storm survey revealed that an EF0 tornado affected a portion of Castro County. The tornado was first reported just northwest of the intersection of US Highway 385 and Farm to Market Road 145. The tornado then moved northeast flipping two center irrigation pivot systems near the intersection of County Road 624 and County Road 516. Although no additional damage was found, the tornado was observed crossing Farm to Market Road 194 between Hart and Dimmitt.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824900, 824874, 824882, 824894.